Alert archive / New York / Flash Flood Warnings in 2023
Flash Flood Warning 29, NWS Albany, NY
NWS Albany, NY issued this flash flood warning at Jul 29, 2023, 12:59 PM EDT for Hamilton County, New York. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2023, 12:59 PM EDT (16:59 UTC)
- Expired
- Jul 29, 2023, 3:00 PM EDT
- In force
- 2 hr
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Hamilton County, NY
The radar
The Ft Drum radar (KTYX), 113 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 5.0 hours before the alert went out and 322 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 134 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 991 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.4
The text
As transmitted.
929
WGUS51 KALY 291659
FFWALY
NYC041-291900-
/O.NEW.KALY.FF.W.0029.230729T1659Z-230729T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albany NY
1259 PM EDT Sat Jul 29 2023
The National Weather Service in Albany has issued a
* Flash Flood Warning for...
East Central Hamilton County in eastern New York...
* Until 300 PM EDT.
* At 1259 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of East Central Hamilton County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
Please report flooding to the National Weather Service by email at
ALB.stormreport@noaa.gov... On Facebook at
www.facebook.com/nwsalbany or twitter @nwsalbany.
&&
LAT...LON 4383 7423 4380 7430 4385 7434 4388 7429
4386 7427
FLASH FLOOD...RADAR INDICATED
$$
Rathbun1 follow-up statement
550
WGUS71 KALY 291857
FFSALY
Flash Flood Statement
National Weather Service Albany NY
257 PM EDT Sat Jul 29 2023
NYC041-291907-
/O.EXP.KALY.FF.W.0029.000000T0000Z-230729T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hamilton NY-
257 PM EDT Sat Jul 29 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 3 PM EDT THIS AFTERNOON FOR
EAST CENTRAL HAMILTON COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat.
LAT...LON 4383 7423 4380 7430 4385 7434 4388 7429
4386 7427
$$
RathbunWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 12:33 PM EDT, 26 minutes earlier.
Area forecast discussion, Jul 29, 12:33 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1233 PM EDT Sat Jul 29 2023
.SYNOPSIS...
An approaching cold front will continue to bring showers and
thunderstorms today. Some storms may be severe along with
localized flash flooding. The cold front will pass through late
today, with much cooler and less humid conditions arriving for
Sunday through early next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
* Flood Watch for flash flooding across for eastern New York
south of the Adirondacks and Lake George area, including all
of western New England through 8 pm today.
* Heat Advisory in effect through 6 pm today for eastern Ulster,
Dutchess and Litchfield Counties.
.UPDATE...Quick update to issue a short duration Flood Watch for
flash flooding for all areas south of the Adirondacks and Lake
George area. Repeated clusters of showers and storms with
torrential downpours could lead to some instances of flash
flooding, especially in urban, low lying and poor drainage
locations. Thus far most storms have been below severe levels,
but one severe storm has been moving through southern Herkimer
county. Expecting more severe storms to develop this afternoon
as instability increases (MLCAPE 500-1000 J/Kg already), with
damaging winds the main threat.
.PREV DISCUSSION[0958]...Radar indicating a cluster of
scattered showers with downpours developed across parts of
Ulster, Dutchess and Litchfield County, possibly resulting from
an outflow boundary due to prior upstream convection. Also,
starting to see widespread showers with embedded T-storms with
downpours moving east from the Tug Hill area. This activity will
track into the western Adirondacks late this morning associated
with a cold front and wave of low pressure gradually pushing
southeast across upstate NY. Otherwise, not much instability yet
in our area, but should occur by this afternoon due to
significant breaks in the clouds this morning. An active
afternoon still expected to occur with both severe storms and
localized flooding.
Before the showers and storms develop and track east and south,
temperatures are expected to reach the upper 70s to mid 80s and
cooler in higher elevations. CAPEs will increase to over
1000 j/kg ahead of the convection. South of the wind shift
boundary, CAPEs could increase to around 2000 j/kg, mainly in
the mid Hudson Valley to southern Berkshires and NW CT, where
there is a slight risk for severe thunderstorms. Shear is not
very high but there will be some enhanced low level forcing with
a distinct low level wind shift and advancing low level thermal
gradient on the leading edge of the cold advection. Damaging
winds are the primary risk. Localized heavy rain and brief
training of thunderstorms could produce urban, small stream
flooding and standing water in low lying areas. Isolated flash
flooding cannot be ruled out.
A few showers and isolated thunderstorms approaching the mid
Hudson Valley and NW CT. Outside of the isolated activity,
increasing sun through the morning into early afternoon will
help those areas to have the most heating. Temperatures will
reach around 90 with heat indices around or above 95 and the
Heat Advisory continues there.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
Lingering showers Saturday evening will exit and by Sunday
morning, some clearing, cooling and drying. Sunday should be
partly to mostly sunny and an isolated shower cannot be ruled
out as upper trough axis overhead and cooling aloft. Highs
Sunday in the 70s to near 80.
Upper trough axis still in our region and another weak upper
impulse tracks through the upper trough as continued cooling
aloft occurs. Morning sun will become partly sunny in the
afternoon with isolated showers and storms, mainly along and
north of I-90. Still, there should be enough sun for
temperatures to reach the mid 70s to near 80 and around 70
higher elevations. Clearing Sunday night with lows by Tuesday
morning in the 50s with a few upper 40s southern Adirondacks
and Lake George Region.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Long term period begins 12z Tuesday with upper trough axis overhead
associated with an upper low in southeast Canada. With the cold pool
aloft, diurnally-driven cumulus clouds and a few isolated showers
could develop during the afternoon, so slight chance PoPs were added
for most of the area. With NW winds advecting cooler and drier air
into the region, highs will only be in the 60s for the terrain and
mid to upper 70s for the valleys, which is a couple degrees below
average. Any showers diminish quickly with the loss of daytime
heating. Lows drop into the 40s (terrain) and 50s under partly to
mostly clear skies Tuesday night as high pressure builds in from the
west, allowing for favorable radiational cooling conditions.
Wednesday through Thursday...Heights rise aloft and we get into some
flat upper ridging with upper-level W/NW flow. The surface high
remains overhead Wednesday, then begins to shift off to the east
Thursday. The result will be dry conditions both days. Highs
Wednesday will be a degree or two warmer than Tuesday with the
coldest air aloft having moved off to our east. Highs Thursday will
be in the 70s for the terrain and low to mid 80s for valley areas as
we see warm advection with low-level southwest flow on the backside
of the departing surface high. Lows Wednesday night will be in the
40s and 50s again.
Thursday night through Saturday... Upper troughing approaches from
the west, and a shortwave trough or closed upper low tracks to our
north. The upper forcing will allow for the formation of a surface
low that will track through southeastern Canada, and the trailing
cold front will track through our region, bringing chances for
showers and possibly some thunderstorms. As expected, there is some
uncertainty in the timing of the front this far out, but overall the
trend in the latest guidance has been for a slower frontal passage
with the best chance for any showers/storms on Friday. This would
allow for the front to clear our region to the east by Saturday, but
due to the uncertain timing have maintained slight chance PoPs for
Saturday, which could work out even with the front to our east as
that would place the upper trough axis overhead. Thursday night and
Friday night will be warmer, with lows in the 50s and 60s. Highs
Friday and Saturday in the 70s and 80s.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Through 06Z Sunday...Any fog/mist at PSF/GFL should lift by 12z,
with VFR conditions expected this morning with increasing mid and
high clouds. A few showers are possible near POU this morning, and
have included VCSH to reflect this.
Chances for showers increase towards the mid to late morning, at
which point VCSH groups were introduced at the other TAF sites. The
main batch of showers and storms moves in mid-afternoon which is an
hour or so later than indicated with the previous TAF issuance. Once
the steadier showers move in, conditions trend down to MVFR vsbys
and MVFR to low-end VFR cigs. There is also a chance for
thunderstorms at all of the TAF sites this afternoon, and prob30s
were converted to tempo groups highlighting this potential with
little change in the timing. In heavier showers and thunderstorms,
MVFR to IFR vsbys and MVFR cigs are expected. Showers and storms
come to an end around sunset this evening from northwest to
southeast, with just some lingering SCT to BKN mid-level clouds and
VFR conditions expected through the end of the TAF period, although
borderline MVFR cigs are possible at PSF through most of tonight.
Winds will be light and variable this morning, then pick up from the
west at ALB and PSF to around 5-10 kt by mid to late morning. GFL
will be north of a wind shift boundary, and winds here will be from
the NE at 5-10 kt. POU, which remains south of the boundary through
the morning, will see winds at 5-10 kt from the southwest. Winds
increase to around 10 kt through the afternoon, then abruptly shift
to the north at around 10 kt behind a cold frontal passage this
evening. Winds remain northwesterly at 5-10 kt through 12z
Sunday.
Outlook...
Sunday Night: No Operational Impact. NO SIG WX.
Monday: Low Operational Impact. Isolated SHRA...TSRA.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Low Operational Impact. Slight Chance of SHRA.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: Moderate Operational Impact. Chance of SHRA.
&&
.HYDROLOGY...
Flood Watch for flash flooding issued for all areas south of
the Adirondacks and Lake George area through 8 pm today.
Repeated clusters of showers and storms with torrential
downpours could lead to some instances of flash flooding,
especially in urban, low lying and poor drainage locations.
Showers and thunderstorms with locally heavy rain will be
possible today, especially for areas from around I-90 south.
The Weather Prediction Center has included this area in a
Slight Risk of excessive rainfall due to the potential for west-
east oriented bands of locally heavy rainfall developing
associated with thunderstorms. Rainfall of 1-2" in an hour may
occur leading to localized flash flooding. A Marginal Risk
remains for areas north of I-90.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch until 8 PM EDT this evening for CTZ001-013.
Heat Advisory until 6 PM EDT this evening for CTZ001-013.
NY...Flood Watch until 8 PM EDT this evening for NYZ038>041-047>054-
058>061-063>066-082>084.
Heat Advisory until 6 PM EDT this evening for NYZ064>066.
MA...Flood Watch until 8 PM EDT this evening for MAZ001-025.
VT...Flood Watch until 8 PM EDT this evening for VTZ013>015.
&&
SYNOPSIS...NAS/JPV
NEAR TERM...NAS/JPV
SHORT TERM...NAS
LONG TERM...Main
AVIATION...Main
HYDROLOGY...JPVHazardous weather outlook, Jul 29, 12:13 PM EDT, 46 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 1213 PM EDT Sat Jul 29 2023 CTZ001-013-NYZ064>066-301100- Northern Litchfield-Southern Litchfield-Eastern Ulster- Western Dutchess-Eastern Dutchess- 1213 PM EDT Sat Jul 29 2023 ...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... ...FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northwestern Connecticut and east central New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Heat Advisory. There is Marginal to Slight Risk of severe thunderstorms today as a cold front moves across the region. The main threat is damaging wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. MAZ001-025-NYZ038>041-047>054-058>061-063-082>084-VTZ013>015-301100- Northern Berkshire-Southern Berkshire-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Schoharie- Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Western Greene-Eastern Greene-Western Columbia-Eastern Columbia- Western Ulster-Northern Fulton-Southeast Warren-Southern Washington- Bennington-Western Windham-Eastern Windham- 1213 PM EDT Sat Jul 29 2023 ...FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for western Massachusetts, east central New York, eastern New York and southern Vermont. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. There is Marginal Risk of severe thunderstorms today as a cold front moves across the region. The main threat is damaging wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NYZ032-033-042-043-301100- Northern Herkimer-Hamilton-Northern Warren-Northern Washington- 1213 PM EDT Sat Jul 29 2023 This Hazardous Weather Outlook is for east central New York and eastern New York. .DAY ONE...This afternoon and tonight. There is Marginal Risk of severe thunderstorms today as a cold front moves across the region. The main threat is damaging wind gusts. Localized flash flooding is also possible, especially where storms repeatedly move across the same areas. A Marginal Risk for excessive rainfall is also in effect for the area. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Jul 29, 11:20 AM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Albany NY
1120 AM EDT Sat Jul 29 2023
NYZ032-033-291600-
Northern Herkimer NY-Hamilton NY-
1120 AM EDT Sat Jul 29 2023
...A strong thunderstorm will impact portions of northwestern
Hamilton and northern Herkimer Counties through NOON EDT...
At 1119 AM EDT, Doppler radar was tracking a strong thunderstorm near
Big Moose, or near Old Forge, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Heavy rains could cause ponding of water.
Locations impacted include...
Old Forge, Inlet, Brown Tract Pond Campground, Limekiln Lake
Campground, Big Moose, Eighth Lake Campground, Eagle Bay, Raquette
Lake, Golden Beach Campground, Alger Island Public Campground, Little
Rapids, Beaver River, Carter Station, Quaker Beach, Partlow,
Sagamore, Brandreth, Woods Lake, Hasbroucks and Russian Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4402 7462 4373 7455 4368 7512 4392 7515
TIME...MOT...LOC 1519Z 258DEG 23KT 4380 7502
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
JPVSpecial weather statement, Jul 29, 12:14 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Albany NY
1214 PM EDT Sat Jul 29 2023
NYZ038-039-291645-
Southern Fulton NY-Southern Herkimer NY-
1214 PM EDT Sat Jul 29 2023
...A strong thunderstorm will impact portions of southeastern
Herkimer County through 1245 PM EDT...
At 1214 PM EDT, Doppler radar was tracking a strong thunderstorm near
Herkimer, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph, pea size hail, and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Heavy rains could cause flooding.
Locations impacted include...
Ilion, Herkimer, Little Falls, Mohawk, Dolgeville, Jordanville,
Ingham Mills, Garlock Corners, Countryman, Starkville, North Ilion,
Rasbach Corner, Fink Basin, Willse Four Corners, Kelhi Corners, Davys
Corners, Shedd Corners, Indian Castle, Eatonville and Ingham Mills
Station.
This includes Interstate 90 between exits 29A and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4309 7503 4313 7474 4304 7474 4304 7475
4303 7474 4302 7474 4289 7476 4286 7476
4290 7488 4288 7488 4291 7503
TIME...MOT...LOC 1614Z 268DEG 17KT 4301 7493
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KSLThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 11:20 AM EDT | Special Weather Statement | ALY | Herkimer | 40 min |
| Jul 29, 11:20 AM EDT | Severe Thunderstorm Warning | ALY | Herkimer | 55 min |
| Jul 29, 11:50 AM EDT | Areal Flood Advisory | ALY | Hamilton, Herkimer | 115 min |
| Jul 29, 12:05 PM EDT | Flood Watch | ALY | Albany, Columbia, Dutchess, Fulton, Greene, Herkimer and 8 more | 8 hr |
| Jul 29, 12:14 PM EDT | Special Weather Statement | ALY | Montgomery | 31 min |
| Jul 29, 12:22 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Herkimer, Montgomery | 38 min |
| Jul 29, 12:39 PM EDT | Areal Flood Advisory | ALY | Hamilton | 2 hr |
| Jul 29, 1:01 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Montgomery | 44 min |
| Jul 29, 1:19 PM EDT | Special Weather Statement | ALY | Warren | 41 min |
| Jul 29, 1:40 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Montgomery | 50 min |
| Jul 29, 1:53 PM EDT | Special Weather Statement | ALY | Schenectady | 37 min |
| Jul 29, 2:15 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Montgomery, Saratoga, Schenectady | 60 min |
| Jul 29, 2:26 PM EDT | Areal Flood Advisory | ALY | Fulton, Montgomery | 2 hr |
| Jul 29, 2:56 PM EDT | Special Weather Statement | ALY | Albany | 34 min |
| Jul 29, 3:09 PM EDT | Areal Flood Advisory | ALY | Albany, Rensselaer, Saratoga, Schenectady | 3 hr |
| Jul 29, 3:14 PM EDT | Special Weather Statement | ALY | Rensselaer | 31 min |
| Jul 29, 4:07 PM EDT | Areal Flood Advisory | ALY | Rensselaer | 2 hr |
| Jul 29, 4:13 PM EDT | Special Weather Statement | ALY | Rensselaer | 47 min |
| Jul 29, 4:38 PM EDT | Severe Thunderstorm Warning | ALY | Columbia, Rensselaer | 37 min |
| Jul 29, 4:41 PM EDT | Special Weather Statement | ALY | Columbia | 34 min |
| Jul 29, 5:14 PM EDT | Special Weather Statement | ALY | Columbia | 31 min |
| Jul 29, 5:40 PM EDT | Special Weather Statement | ALY | Dutchess | 35 min |
| Jul 29, 5:41 PM EDT | Special Weather Statement | ALY | Columbia | 34 min |
| Jul 29, 6:14 PM EDT | Special Weather Statement | ALY | Dutchess | 31 min |
| Jul 29, 6:42 PM EDT | Areal Flood Advisory | ALY | Dutchess, Ulster | 81 min |
Nearby
Flash Flood Warnings in New York, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.